MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30958
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter occupation: office manager.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a percutaneous transluminal angioplasty (pta) on the superficial femoral artery (sfa) the balloon of an advance 18 lp low profile balloon catheter burst.It is unknown if the balloon burst was horizontal or longitudinal.A cook medical, 6 french x 45 cm flexor ansel guiding sheath was used during the procedure and a sphere inflation device was used.The balloon was inflated inside of a stent prior to rupture.The balloon was inflated 1 time for 1 minute to 8 atm.The balloon remained in one piece and all of it was removed from the patient.Another same type device was used to complete the procedure.No unintended section of the device remained inside the patient's body.The patient was not hospitalized and there was no prolonged hospitalization due to this occurrence.The patient did not require any additional procedures due to this occurrence.The complainant has not reported any adverse effects on the patient due to this occurrence.
 
Additional Manufacturer Narrative
Description of event: as reported, during a percutaneous transluminal angioplasty (pta) on the superficial femoral artery (sfa) the balloon of an advance 18 lp low profile balloon catheter burst.It is unknown if the balloon burst was horizontal or longitudinal.A cook medical, 6 french x 45 cm flexor ansel guiding sheath was used during the procedure and a sphere inflation device was used.The balloon was inflated inside of a stent prior to rupture.The balloon was inflated 1 time for 1 minute to 8 atm.The balloon remained in one piece and all of it was removed from the patient.Another same type device was used to complete the procedure.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, drawings, the instructions for use, and quality control data.The complainant returned one used pta balloon catheter to cook for investigation.Physical examination of the returned device showed biomatter present throughout the device.Device testing revealed a pinhole leak in the middle of the balloon when inflated.A review of complaint history records shows no other complaints associated with the complaint device lot.A review of the device history record found one non-conformance related to the reported failure mode.The related non-conformance was for a failed leak test.All the nonconforming product was scrapped and there is 100% inspection on the lot.Therefore, cook concluded that there is no evidence that nonconforming product exists in house or in field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control.No related gaps in production or processing controls were noted.Cook concluded that patient anatomy and conditions of the procedure contributed to this event.It was reported that the vessel was at least 50% occluded as well as calcified, and that it was inflated while in a stent.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information to report.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11831295
Report Number1820334-2021-01341
Device Sequence Number14510544
Product Code LIT
UDI-Device Identifier10827002309583
UDI-Public(01)10827002309583(17)231229(10)13654834
Combination Product (Y/N)N
PMA/510(K) Number
K130293
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/29/2023
Device Model NumberG30958
Device Catalogue NumberPTA4-18-150-5-20
Device Lot Number13654834
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2021
Initial Date Received by Manufacturer 04/21/2021
Supplement Date Received by Manufacturer08/02/2021
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date08/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1